Rotten med sitation

Rotten med sitation

Welcome to Spine-health’s Pain Medication patient community. You can also read doctor approved Pain Medication Articles.
8 posts / 0 new
Last post
jade10025
jade10025's picture
Offline
Last seen: 3 years 11 months ago
Title: Member
Joined: 06/10/2010 - 11:18am
Rotten med sitation

So i was on a fenagren pain patch. LOVE the patch, as i forget to take my pills until the pain reminds me. but it needed to be reduced and my insurance barely covers it so i cant afford more. My dr switched me to vicodin since its cheaper and im not allergic to the binders they use like i am with almost all meds. now though, i feel like crud. I'm moody and depressed and have no appetite. i cant even force myself to eat until im so run down i can barely function. which doesn't help with the depression and mood swings. I also am in a lot of pain. I need to be careful though, cause if i have even the prescribed does of meds in my system i will have a horrible puking detox. my body hates meds apparently. so i have to balance all this crud out. Is this from withdrawal from the fenagren? Or maybe something else?
Has anyone else had something similar happen? It really stinks. I wish i could get a lower dose of the patch, but it was over $100 last time for them. maybe i still need the high dose the patch had me on though? i dunno.

advertisement
sandi
sandi's picture
Offline
Last seen: 11 hours 2 min ago
Title: Moderator
Joined: 06/20/2008 - 12:53am
I think you meant fentanyl patches

right? What strength were you taking? I know that fentanyl is expensive but there are generic versions of it that aren't quite as expensive if they are in your insurances formulary.
Vicoden is a step down as far as pain medications go, but if it gives you pain relief, then that's what works for you and that's a good thing.
I am a bit confused why you think that you are going to go into withdrawal if you are only taking the prescribed dosage of vicoden?
Nothing that you are describing has anything to do with a withdrawal of any medication, let alone fentanyl. Do you have depression issues and mood swings normally? Are those being treated by a psychiatrist or other therapist? If not, you may want to see either your general practioner for some recommendations to get your mood swings and depression issues treated.
Since the vicoden is apparently working for you, I doubt that you would find any benefit in going back on fentanyl if your pain is being covered relatively well.

happyHBmom
happyHBmom's picture
Offline
Last seen: 3 years 6 months ago
Title: Member
Joined: 11/28/2009 - 12:09pm
I disagree, if you were on a

I disagree, if you were on a high dosage Fentanyl patch for any length of time, and went off suddenly, you could certainly have a significant withdrawal effect, even if you're still on Vicodin. You really need to taper off of those, the withdrawals can be pretty bad, I've heard.

My doctor replaced the Fentanyl patch with MS-Contin, because I didn't tolerate the Fentanyl well. But my doctor said I wasn't on it long enough to need to taper off, and indeed I didn't have any ill effects. It sounds like your PM doctor needs to be helping you more with the detox issues.

Good luck to you!

Lala329
Lala329's picture
Offline
Last seen: 3 years 5 months ago
Title: Member
Joined: 06/03/2009 - 7:06pm
I second what Happy said:

I second what Happy said: You absolutely need more help from your PM doc.

From personal experience, I get sick with medication changes even if it isn't a true "withdrawal" reaction. Since you've recently changed meds it would be reasonable to call your doctor and explain what is going on so they can tweak things. At the very least they may be able to prescribe a medication to help get you through the switch.

You can also talk to your PM doc to find out if there is any way to make the patches more affordable- I am not familiar with the patch at all, but if it comes in a generic that will save a ton of money. If you can't use the generic (I know you said you have allergies) you can see about any sort of discount programs for the name brand. I'd recommend finding out if reps from the drug company that make the patch come to your PM docs office. If so, see if your PM doc can talk to them or arrange for you to talk to them about prescription assistance- it's something most people don't think about, but the reps can actually be very helpful with that. You could also call the drug company directly to find out if they have any sort of prescription assistance available (many do).

Hang in there, and don't be afraid to ask your doctor for more help- there really are things they can do to help with withdrawal and med switches, so it is worth asking about.

lulusheart
Offline
Last seen: 1 year 8 months ago
Title: Member
Joined: 06/19/2008 - 5:36pm
medical attention

hi! Wave there are medications avaliable through your doctor to help with the pains of withdrawels. please seek medical attention if you decide to go this route.. good luck to you! Jenny Smile

jade10025
jade10025's picture
Offline
Last seen: 3 years 11 months ago
Title: Member
Joined: 06/10/2010 - 11:18am
now in reverse

so i called her and was told to go back to the patch,so i did. apparently i was taking quite a lot of vicoen so regularly that my not taking it today has put me in withdrawal from that. meds are evil. so now doc says to take a vicoden to help. so i am about to be quite doped up once it kicks in. joy of joys. i hate pills.

happyHBmom
happyHBmom's picture
Offline
Last seen: 3 years 6 months ago
Title: Member
Joined: 11/28/2009 - 12:09pm
Are you having trouble with

Are you having trouble with pain or from withdrawals? Most of us here are still active pain patients and would argue with you regarding the meds being evil, as they are the only thing that controls our pain. Yet, there are consequences to long-term narcotic use, which we all have to live with.

Rather than just making a phone call, you might visit your doctor and ask about a detox program. It sounds like you will need help getting off the meds, as you are taking more now than you need for your pain.

August59
Offline
Last seen: 4 years 1 month ago
Title: Member
Joined: 06/25/2010 - 10:24pm
Change PM doctors

Just from what I get out of your post is that you and your PM doctor do not seem to be clicking. This is not unusual either, it's just one of them things sometime.
Taking you from Fentanyl down to Vicoden only seems to me to be out of the ordinary. What fillers/binders are you allergic to? Generic manufacturers use different ones and you may be able to find one that doesn't use what you are allergic to.
I would like to re-emphasize a comment earlier about "Patient Assistance Programs". I've used them myself and depending on the medication, some of these "Big Pharma" companies are very liberal with the financial guidelines. Here is the link for "Duragesic" patient assistance.
I hope whatever is the best thing for you can be found soon as I have felt some of your anguish and it in itself is not good for you.